Alert archive / Idaho / Wind Advisories in 2023

Wind Advisory 13, NWS Pocatello, ID

April 23, 20238 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Apr 23, 2023, 2:14 PM MDT for 8 counties in Idaho. It took effect at Apr 24, 2023, 2:00 PM MDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Apr 23, 2023, 2:14 PM MDT (20:14 UTC)
In effect from
Apr 24, 2023, 2:00 PM MDT
Expired
Apr 25, 2023, 2:47 AM MDT
In force
13 hr
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Butte County, ID, Cassia County, ID, Custer County, ID, Lincoln County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 68 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2023-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2023-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

275 
WWUS75 KPIH 232014
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
214 PM MDT Sun Apr 23 2023

IDZ051-055>057-241000-
/O.NEW.KPIH.WI.Y.0013.230424T2000Z-230425T0900Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Including the cities of Shoshone, Richfield, Carey, Burley, 
Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, 
and Holbrook
214 PM MDT Sun Apr 23 2023

...WIND ADVISORY IN EFFECT FROM 2 PM MONDAY TO 3 AM MDT TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Shoshone, Richfield, Carey, Burley, Rupert, Heyburn,
  Oakley, Albion, Almo, Malta, Rockland, and Holbrook.

* WHEN...From 2 PM Monday to 3 AM MDT Tuesday.

* IMPACTS...Gusty winds could make driving difficult, especially
  for high profile vehicles. Unsecured objects may be blown
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ068-074-241000-
/O.NEW.KPIH.WI.Y.0013.230425T0000Z-230425T1200Z/
Lost River Valley-Big Lost Highlands/Copper Basin-
Including the cities of Howe, Arco, Mackay, Chilly, 
and Copper Basin
214 PM MDT Sun Apr 23 2023

...WIND ADVISORY IN EFFECT FROM 6 PM MONDAY TO 6 AM MDT TUESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Howe, Arco, Mackay, Chilly, and Copper Basin.

* WHEN...From 6 PM Monday to 6 AM MDT Tuesday.

* IMPACTS...Gusty winds could make driving difficult, especially
  for high profile vehicles. Unsecured objects may be blown
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
3 follow-up statements
366 
WWUS75 KPIH 240828
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
228 AM MDT Mon Apr 24 2023

IDZ051-055>057-250900-
/O.CON.KPIH.WI.Y.0013.230424T2000Z-230425T0900Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Including the cities of Shoshone, Richfield, Carey, Burley, 
Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, 
and Holbrook
228 AM MDT Mon Apr 24 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM MONDAY AFTERNOON TO 
3 AM MDT TUESDAY...

* WHAT...West wind 30 to 35 mph with gusts up to 55 mph expected.

* WHERE...Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, 
  Oakley, Albion, Almo, Malta, Rockland, and Holbrook.

* WHEN...From 2 PM Monday to 3 AM MDT Tuesday.

* IMPACTS...Gusty winds could make driving difficult, especially
  for high profile vehicles. Unsecured objects may be blown
  around. Weakened trees and large branches may drop to the
  ground. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ068-074-250900-
/O.CON.KPIH.WI.Y.0013.230425T0000Z-230425T1200Z/
Lost River Valley-Big Lost Highlands/Copper Basin-
Including the cities of Howe, Arco, Mackay, Chilly, 
and Copper Basin
228 AM MDT Mon Apr 24 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM MONDAY EVENING TO 6 
AM MDT TUESDAY...

* WHAT...Northwest winds 30 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Howe, Arco, Mackay, Chilly, and Copper Basin. It also
  includes Monida Pass on Interstate 15 at the Idaho-Montana
  border.

* WHEN...From 6 PM Monday to 6 AM MDT Tuesday.

* IMPACTS...Gusty wind could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
161 
WWUS75 KPIH 241840
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1240 PM MDT Mon Apr 24 2023

IDZ051-055>057-251200-
/O.EXT.KPIH.WI.Y.0013.230424T2000Z-230425T1200Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Including the cities of Shoshone, Richfield, Carey, Burley, 
Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, 
and Holbrook
1240 PM MDT Mon Apr 24 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM MDT TUESDAY...

* WHAT...West winds 25 to 35 with gusts up to 50 mph will develop
  across the region this afternoon.

* WHERE...Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, 
  Oakley, Albion, Almo, Malta, Rockland, and Holbrook.

* WHEN...Until 6 AM MDT Tuesday.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ068-074-251200-
/O.EXT.KPIH.WI.Y.0013.230425T0200Z-230425T1200Z/
Lost River Valley-Big Lost Highlands/Copper Basin-
Including the cities of Howe, Arco, Mackay, Chilly, 
and Copper Basin
1240 PM MDT Mon Apr 24 2023

...WIND ADVISORY NOW IN EFFECT FROM 8 PM THIS EVENING TO 6 AM MDT
TUESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Howe, Arco, Mackay, Chilly, and Copper Basin. Including 
  Monida Pass on Interstate 15 at the Idaho-Montana border.

* WHEN...From 8 PM this evening to 6 AM MDT Tuesday.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
160 
WWUS75 KPIH 250847
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
247 AM MDT Tue Apr 25 2023

IDZ051-055>057-068-074-251000-
/O.CAN.KPIH.WI.Y.0013.000000T0000Z-230425T1200Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Lost River Valley-Big Lost Highlands/Copper Basin-
Including the cities of Shoshone, Richfield, Carey, Burley, 
Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, Holbrook,
Howe, Arco, Mackay, Chilly, and Copper Basin
247 AM MDT Tue Apr 25 2023

...WIND ADVISORY IS CANCELLED...

Wind has substantially decreased earlier than previous thinking.
Speeds have fallen well below the Advisory threshold in the
affected areas. The Wind Advisory has been canceled.

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Apr 23, 3:07 AM MDT, 11 hours 7 minutes earlier.

Area forecast discussion, Apr 23, 3:07 AM MDT, 11 hours 7 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
307 AM MDT Sun Apr 23 2023

.SHORT TERM...Today through Tue night. Brief upper level ridging
will give way to a moderately strong trough and associated spring
snow storm. The upper level low will travel directly overhead, so
much of the northern half of the forecast area will be in the cold
sector, while the southern half will have much less snow in the
warm sector. The western edge of the forecast area could be
affected as early as this evening, with some unstable conditions
in the southwest corner of the forecast area that could generate
thunderstorms. On Mon, wind behind the front increases to the 20
to 30 mph with higher gusts; since it is westerly wind, it affects
mainly the eastern Magic Valley, lower Snake River plain, and the
Shoshone/Lava Beds region all the way to Craters of the Moon.
There is a time, right now expected on Mon night, of Wind Advisory
level winds as far east as the town of Minidoka. The wind peaks
between midnight and 0300 MDT, and does spread southward into the
southern hills and Albion mountains.

Snow total amounts really struggle to get to the 6 inch threshold,
and that is above 8000ft elevation. So do not forsee any Winter
Weather products from this event.

By Tue morning, wind is decreasing and precipitation is limited to
within a few miles of the Wyoming border. Under the clearest
skies, the western half of the forecast area will experience the
start of a warming trend, while the eastern half bottoms on
afternoon temperatures due to cloud cover and the northwesterly
flow behind the snow storm. Messick

.LONG TERM...Wednesday through next Sunday.
We find ourselves in predominantly northwest flow in the middle of
the week as ridging builds in over the West Coast. This allows
temperatures to warm into the 50s and 60s on Wednesday with highs a
few degrees warmer on Thursday as parts of the Magic Valley reach
the low 70s. This time around we'll actually get some dry time for
Wednesday and most of Thursday. There is a low chance (15-25
percent) of precipitation working its way into the Eastern Highlands
late Thursday into Friday. This precip chance comes from a low
dropping south out of Canada and into the Northern Plains. There is
still some disagreement between the ECMWF and GFS on the exact track
of this system. Currently, the ECMWF takes the low a bit farther
east than the GFS. We will have to see how models trend over the
next few days, but at this point both models keep the chance of
precip in our CWA low. In fact, the main difference between the two
models is how they handle our temperatures in relation to the cold
front associated with the low to our east. The ECMWF drops our temps
a few degrees from Thursday to Friday while the GFS holds
temperatures nearly steady. A drop in temperatures by at least a
couple of degrees seems reasonable given current models, but highs
generally stay in the 50s and 60s for Friday before warming a couple
of degrees again on Saturday and Sunday. Overall, this looks to be
one of the quieter weather periods (precipitation wise) that we've
seen in what feels like a while.
AMM

&&

.AVIATION...12Z Sunday through 12Z Monday. VFR conditions will
continue with light winds at all sites as weak ridging is in place
for most of today. Cloud cover increases in the second half of
the day and CIGs begin to lower, too, especially late tonight into
Monday as a shortwave trough moves into the area. As it does,
spotty showers return so have added VCSH in at most sites. At BYI,
there is a 10-20% chance of thunder. Temperatures are expected to
be warm enough to support rain at all sites except DIJ where
temperatures will be cooler. AMM

&&

.HYDROLOGY...A warming trend develops today, with temperatures
staying above freezing in lower elevations for the entire 24 hour
period tonight. This will mean continuous melt after tonight. Add
to this some mild air on the southern half of the forecast area
for Mon as the next low arrives overhead, plus some rain on snow,
and the potential is for sheet flooding due to melting snow to
develop in a number of counties in the southeast portion of the
forecast area. See the latest Hydrologic Outlook for southeastern
Idaho for the counties affected. Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 2:26 PM MDTWinter Weather AdvisoryPIHButte, Clark, Custer36 hr

Nearby

Wind Advisories in Idaho, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.